Nebraska, 2003

Hail in Nebraska, June 17, 2003

June 17, 2003 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 17, 1:30 PM CST, 58 minutes earlier.

Area forecast discussion, Jun 17, 1:30 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 PM CDT TUE JUN 17 2003

MAIN FORECAST PROBLEMS DEAL WITH THUNDERSTORM CHANCES TONIGHT AND
WEDNESDAY...AND THEN AGAIN BEGINNING FRIDAY NIGHT CONTINUING THROUGH
EARLY NEXT WEEK.

RATHER ANOMALOUS LOOKING SURFACE PATTERN EXISTS ACROSS THE FORECAST
AREA WITH WEAK SURFACE TROUGH LOCATED FROM WESTERN NEBRASKA THROUGH
NORTHEAST NEBRASKA INTO SOUTHERN MINNESOTA. CONVECTION FOLLOWED A
TYPICAL DIURNAL PATTERN...BUT HAS NOW REIGNITED UPON REACHING
CONVECTIVE TEMPERATURES IN THE MID 80S. A FEW OF THE STORMS HAVE
APPEARED A BIT VIGOROUS AND PULSY IN NATURE...AND THIS IS NOT
UNEXPECTED GIVEN HIGH VALUES OF CAPE BUT VERY MARGINAL SHEAR VALUES.
THE MODELS HAVE COME INTO BETTER AGREEMENT WITH REGARD TO THE TIMING
OF THE SURFACE TROUGH SOUTHWARD TONIGHT. IN TANDEM WITH THE
TROUGH...AN AXIS OF PW VALUES FROM 1.5 TO 1.75 INCHES SLIDES
SOUTHWARD. GIVEN THE SLOW MOVEMENT OF THE CELLS...LOCALLY HEAVY RAIN
WILL BE POSSIBLE...BUT NOT WIDE SPREAD ENOUGH TO REQUIRE ANY KIND OF
HEADLINE. AS TROUGH SLIDES SOUTH OVERNIGHT...AXIS OF THUNDERSTORMS
SHOULD SHIFT SOUTH INTO SOUTHERN NEBRASKA...WITH SHOWERS AND
THUNDERSTORMS CONFINED MAINLY TO SOUTH HALF OF THE FORECAST AREA
THROUGH THE DAY WEDNESDAY. WILL THEN HOLD ONTO A SLIGHT CHANCE OF
RAIN ACROSS THE SOUTH WEDNESDAY NIGHT AS THE CONVERGENCE ZONE
FINALLY SHIFTS SOUTH OF THE FORECAST AREA.

THEN...AM STILL BANKING ON THE SURFACE RIDGE NOSING IN FROM THE
NORTHEAST ON THURSDAY...HOWEVER THE ETA DOES INDICATE THAT A WEAK
VORT MAX MAY TRY TO SNEAK IN UNDER THE RIDGE AND GENERATE SCATTERED
SHOWERS...BUT WILL HOLD OFF ON THIS FOR NOW UNTIL WE CAN BETTER
PINPOINT WHETHER THIS MAY BE POSSIBLE. THEREAFTER...WITH RETURN
FLOW BEGINNING ON FRIDAY...A COLD FRONT SETS UP ALONG THE FRONT
RANGE OF THE ROCKY MOUNTAINS WITH A SURGE OF MOISTURE MOVING
EASTWARD INTO OUR FORECAST AREA FRIDAY NIGHT AND EARLY SATURDAY.
THUS...WILL INTRODUCE RAIN INTO THE SATURDAY FORECAST...BUT SHOULD
END BY SATURDAY NIGHT. THE SURFACE TROUGH SHIFTS EAST INTO CENTRAL
NEBRASKA ON SUNDAY...BUT MOISTURE WILL BE QUITE LIMITED. STILL
ENOUGH FOR A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS THOUGH. THE
SURFACE TROUGH THEN MEANDERS JUST EAST OF THE FORECAST AREA ON
MONDAY. THE GFS SEEMS TO INDICATE MOST OF THE FORCING WOULD BE WEST
AND NORTH OF THE FRONT...THUS WILL INTRODUCE A CHANCE OF RAIN ACROSS
THE NORTHERN HALF OF THE FORECAST AREA ON MONDAY. THE FRONT THEN
REENERGIZES ITSELF ACROSS CENTRAL NEBRASKA ON TUESDAY WITH
ADDITIONAL CHANCE FOR SHOWERS AND THUNDERSTORMS THAT DAY AS WELL.
BOTTOM LINE...IT LOOKS LIKE THE EXTENDED PATTERN WILL BECOME
SOMEWHAT UNSETTLED AS THE PATTERN SHIFTS...WITH RIDGE MOVING TO THE
EAST.

.OMA...NONE.

DEWALD
Hazardous weather outlook, Jun 17, 10:05 AM CST, 4 hours 23 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-172300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1105 AM CDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...AND THEN
LINGER INTO TONIGHT.  AN ISOLATED SEVERE STORM IS NOT OUT OF THE
QUESTION...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.  HEAVY
RAIN WILL BE THE PRIMARY HAZARD FROM THE SLOW MOVING
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS MAY CONTINUE OVER PARTS OF
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA ON WEDNESDAY...DIMINISHING
DURING THE AFTERNOON.

THERE IS ALSO A CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND
NEXT SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR
TONIGHT.

KING

The radar

The Omaha radar (KOAX), 51 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Butler

When
June 17, 2:28 PM CST
Where
Butler County, 3 mi S of Bruno
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.233, -96.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370643.